Numerische Mathematik

, Volume 143, Issue 4, pp 749–780 | Cite as

Numerical analysis of quasilinear parabolic equations under low regularity assumptions

  • Eduardo Casas
  • Konstantinos ChrysafinosEmail author


In this paper, we carry out the numerical analysis of a class of quasilinear parabolic equations, where the diffusion coefficient depends on the solution of the partial differential equation. The goal is to prove error estimates for the fully discrete equation using discontinuous Galerkin discretization in time DG(0) combined with piecewise linear finite elements in space. This analysis is performed under minimal regularity assumptions on the data. In particular, we omit any assumption regarding existence of a second derivative in time of the solution.

Mathematics Subject Classification

Primary 35K59 65M60 Secondary 35B65 



  1. 1.
    Akrivis, G., Crouzeix, M., Makridakis, Ch.: Implicit–explicit multistep methods for quasilinear parabolic equations. Numer. Math. 82, 521–541 (1999)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Akrivis, G., Li, B., Lubich, C.: Combining maximal regularity and energy estimates for time discretizations of quasilinear parabolic equations. Math. Comp. 86(306), 1527–1552 (2017)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Akrivis, G., Makridakis, C.: Galerkin time-stepping methods for nonlinear parabolic equations. ESAIM: M2AN 38, 261–289 (2004)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Amann, H.: Linear and Quasilinear Parabolic Problems, vol. 1. Birkhäuser, Boston (1995)CrossRefGoogle Scholar
  5. 5.
    Amann, H.: Compact embeddings of vector-valued Sobolev and Besov spaces. Glas. Mat. 35(55), 161–177 (2000)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Amann, H.: Linear parabolic problems involving measures. Rev. R. Acad. Cienc. Serie A. Mat. 95(1), 85–119 (2001)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bramble, J.H., King, J.T.: A robust finite element method for nonhomogeneous Dirichlet problems in domains with curved boundaries. Math. Comp. 63(207), 1–17 (1994)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Texts in Applied Mathematics, vol. 15, 3rd edn. Springer, New York (2008)CrossRefGoogle Scholar
  9. 9.
    Casas, E., Chrysafinos, K.: Analysis and optimal control of some quasilinear parabolic equations. Math. Control Relat. Fields 8(3&4), 607–623 (2018)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Casas, E., Dhamo, V.: Error estimates for the numerical approximation of a quasilinear Neumann problem under minimal regularity of the data. Numer. Math. 117, 115–145 (2011)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Casas, E., Sokolowski, J.: Approximation of boundary control problems on curved domains. SIAM J. Control Optim. 48(6), 3746–3780 (2010)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Casas, E., Tröltzsch, F.: Numerical analysis of some optimal control problems governed by a class of quasilinear elliptic equations. ESAIM:COCV 17, 771–800 (2010)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Chrysafinos, K., Walkington, N.J.: Error estimates for the discontinuous Galerkin methods for parabolic equations. SIAM J. Numer. Anal. 44(1), 349–366 (2006)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Dendy Jr., J.E.: Galerkin’s method for some highly nonlinear problems. SIAM J. Numer. Anal. 14(2), 327–347 (1977)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Dobrowolski, M.: L\(^{\infty }\)-convergence of linear finite element approximation to quasilinear initial boundary value problems. RAIRO Anal. Numer. 12, 247–266 (1978)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Dobrowolski, M.: L\(^{\infty }\)-convergence of linear finite element approximation to nonlinear initial boundary value problems. SIAM J. Numer. Anal. 17, 663–674 (1980)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Douglas Jr., J., Dupont, T.: Galerkin methods for parabolic equations. SIAM J. Numer. Anal. 7, 575–626 (1970)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Douglas Jr., J., Dupont, T.: A Galerkin method for a nonlinear Dirichlet problem. Math. Comp. 29(131), 689–696 (1975)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Douglas Jr., J., Dupont, T., Wahlbin, L.: The stability in \({L}^q\) of the \({L}^2\) projection into finite element function spaces. Numer. Math. 23, 193–197 (1975)CrossRefGoogle Scholar
  20. 20.
    Leykekham, D., Vexler, B.: Discrete maximal parabolic regularity for Galerkin finite element methods for non-autonomous parabolic problems. SIAM J. Numer. Anal. 56(4), 2178–2202 (2018)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Liu, L., Křížek, M., Neittaanmäki, P.: Higher order finite element approximation of a quasilinear elliptic boundary value problem of a non-monotone type. Appl. Math. 41(6), 467–478 (1996)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Luskin, M.: A Galerkin method for nonlinear parabolic parabolic equations with nonlinear boundary conditions. SIAM J. Numer. Anal. 16, 284–299 (1979)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Prüss, J., Schnaubelt, R.: Solvability and maximal regularity of parabolic evolution equations with coefficients continuous in time. J. Math. Anal. Appl. 256, 405–430 (2001)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rachford Jr., H.H.: Two-level discrete-time Galerkin approximations for second order nonlinear parabolic partial differential equations. SIAM J. Numer. Anal. 10, 1010–1026 (1973)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Wheeler, M.: A priori L\(^2\) error estimates for Galerkin approximations to parabolic partial differential equations. SIAM J. Numer. Anal. 10, 723–759 (1973)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Zlamal, M.: Finite element methods for nonlinear parabolic equations. RAIRO Anal. Numer. 11, 93–107 (1977)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departamento de Matemática Aplicada y Ciencias de la Computación, E.T.S.I. Industriales y de TelecomunicaciónUniversidad de CantabriaSantanderSpain
  2. 2.Department of Mathematics, School of Applied Mathematics and Physical SciencesNational Technical University of AthensAthensGreece
  3. 3.IACMFORTHHeraklionGreece

Personalised recommendations